Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 444, NWS Nashville, TN

August 12, 2003Robertson County, Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 12, 2003, 8:55 PM CDT for Robertson County, Sumner County, Tennessee. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2003, 8:55 PM CDT (01:55 UTC)
Expired
Aug 12, 2003, 10:00 PM CDT
In force
65 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Robertson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 24 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1245 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1245 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 130155
SVRBNA
TNC147-165-130300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
854 PM CDT TUE AUG 12 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROBERTSON COUNTY IN TENNESSEE
  SUMNER COUNTY IN TENNESSEE

* UNTIL 1000 PM CDT

* AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF MILLERSVILLE...OR 9 MILES WEST
  OF GALLATIN...MOVING NORTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITE HOUSE AROUND 900 PM CDT
  RIDGETOP AROUND 910 PM CDT
  GREENBRIER AROUND 915 PM CDT
  SPRINGFIELD AROUND 935 PM CDT
  CEDAR HILL AROUND 1000 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

LAT...LON 3628 8662 3643 8638 3657 8708 3645 8708

$$
05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:00 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 12, 6:00 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
600 PM CDT TUE AUG 12 2003

A ZONE UPDATE WAS JUST ISSUED FOR THE SOUTHERN TIER OF MID TN
COUNTIES. RADAR INDICATES NUMEROUS SHOWERS AND THUNDERSTORMS MOVING
NORTHWARD FROM AL INTO OUR COUNTIES. THIS WAVE WILL MOVE THROUGH
THIS EVENING...PROBABLY FOLLOWED BY A BREAK THROUGH MIDNIGHT...THEN
MORE DEVELOPMENT BEFORE DAYBREAK. POPS RANGE FROM 70
Hazardous weather outlook, Aug 12, 5:30 AM CDT, 15 hours 25 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-131030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS UNLIKELY.

GIRODO

In the hours before

Special weather statement, Aug 12, 8:28 PM CDT, 27 minutes before
TNZ027-130200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
828 PM CDT TUE AUG 12 2003

...STRONG STORMS MOVING INTO THE NASHVILLE METRO AREA...
AT 825 PM...A CLUSTER OF STRONG THUNDERSTORMS PRODUCING WIND GUSTS
TO 40 MPH WAS ENTERING EASTERN DAVIDSON COUNTY. THE CLUSTER OF
STORMS WAS MOVING NORTHWEST AND WILL REACH DOWNTOWN NASHVILLE BY 845
PM. LOCALLY HEAVY RAINS AND DANGEROUS CLOUD TO GROUND LIGHTNING CAN
ALSO BE EXPECTED.

05

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:31 PM CDTSevere Thunderstorm WarningOHXCheatham, Robertson44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.